Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 9, 5:34 AM CST, 4 hours 18 minutes earlier.
Area forecast discussion, Dec 9, 5:34 AM CST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
534 AM CST Sat Dec 9 2017
...Updated Aviation Discussion...
.SHORT TERM.../Today through Tonight/
Issued at 322 AM CST Sat Dec 9 2017
Cold front moving through the state this morning and winds have
begun to gust across the northern half of the CWA. A few gusts
over 30 knots through 12z seem reasonable with a decent punch of
PV across the east to northeast portions of the forecast area.
Winds atop the mix layer generally range from 30-35 knots before
gradually decreasing past 12z this morning. By this afternoon they
range from 20-25 knots. Thus, the strongest winds will be early
this morning but still looking at a brisk day across central Iowa.
Low stratus across the north to northeast may linger through the
morning hours and there may be a few flurries prior to 12z this
morning. Once this cloud deck moves east, mid to high clouds look
to push into the same area towards the afternoon and into the
evening. Have increased cloud cover during this period across the
northeast. Went slightly below MOS guidance today for max
temperatures with the sporadic cloud cover this morning and decent
CAA throughout the day.
.LONG TERM.../Sunday through Friday/
Issued at 322 AM CST Sat Dec 9 2017
Deep northwest flow will continue for much of the longer term
across the central United States although with some flattening of
the pattern toward the end of the period. A surface trof will have
just pushed through the forecast area at the beginning of the
period but thermal advection will generally be neutral for much
of the day. However, as the next wave approaches Sunday night,
stronger warm advection will develop across the state with a
thermal ridge crossing the forecast area on early Monday morning.
Decent isentropic lift will also lead to cloudiness with the warm
advection overnight, however pressure deficits remain high enough
that precipitation appears unlikely across the forecast area.
Surface cold front will pass through the forecast area on Monday
morning with strong cold advection developing during the day. The
cold advection combined with the decent pressure gradient and
subsidence will lead to windy conditions on Monday with near
advisory winds. Soundings indicate a shallow mixed layer during
the day with winds of 40-45kts at the top of the layer and will
continue to highlight the potential of the strong winds in the HWO
for Monday. Another wave will approach later Wednesday into early
Thursday with another up and down ride with temperatures during
this time. The flow begins to flatten somewhat toward next weekend
with warmer temperatures as modified Pacific air pushes into the
state. Precipitation chances will remain relatively limited during
this time with a general absence of deeper moisture.
&&
.AVIATION.../For the 12Z TAFS through 12Z Sunday morning/
Issued at 533 AM CST Sat Dec 9 2017
Kept mention of MVFR stratus at FOD, MCW and ALO with periodic
stratus deck moving south this morning. CAA continues throughout
the day across all TAF sites. VFR conditions are expected by 15z
or sooner across the north. Left out any mention MVFR ceilings at
DSM as low confidence in the duration.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...Podrazik
LONG TERM...Cogil
AVIATION...Podrazik
Hazardous weather outlook, Dec 9, 3:24 AM CST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
324 AM CST Sat Dec 9 2017
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-100930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
324 AM CST Sat Dec 9 2017
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Strong and gusty northwest winds are expected on Monday with
speeds of around 30 mph and gusts of 45 to 50 mph possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Emmet
- When
- December 9, 9:52 AM CST to 1:30 PM CST
- Where
- Emmet forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Estherville ASOS and other mesonets measured gusts to as much as 63 mph.
High Wind, Wright
- When
- December 13, 8:50 AM CST
- Where
- Wright forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 42.733, -93.735 (the zone’s center; the record gives no point)
Clarion AWOS measured gusts to 58 mph.
High Wind, Palo Alto
- When
- December 13, 9:00 AM CST to 3:00 PM CST
- Where
- Palo Alto forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
Estimated to hit 58 mph or greater gusts based on stations in surrounding counties.
High Wind, Humboldt
- When
- December 13, 9:00 AM CST to 3:00 PM CST
- Where
- Humboldt forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 42.777, -94.207 (the zone’s center; the record gives no point)
Estimated to hit 58 mph or greater gusts based on stations in surrounding counties.
High Wind, Hancock
- When
- December 13, 9:00 AM CST to 3:00 PM CST
- Where
- Hancock forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 43.082, -93.734 (the zone’s center; the record gives no point)
Estimated to hit 58 mph or greater gusts based on stations in surrounding counties.
High Wind, Kossuth
- When
- December 13, 12:10 PM CST to 2:10 PM CST
- Where
- Kossuth forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
Algona AWOS and other mesonets measured gusts to 63 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, December 9, 20171 death · 1 injured · $10,000 · 1 event
- Winter Weather in Ohio, December 9 to 10, 201726 events
- Winter Weather in Virginia, December 9, 201721 events
- Winter Storm and Winter Weather in Massachusetts, December 9 to 10, 201718 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, December 9, 201716 events
- Winter Storm and Winter Weather in Pennsylvania, December 9, 201713 events
- High Surf in Hawaii, December 9 to 14, 201712 events
- Winter Weather in New York, December 9, 201710 events
- Lake-Effect Snow and Winter Weather in Indiana, December 9, 20177 events
- Winter Weather in New Jersey, December 9, 20177 events
- Winter Storm and Winter Weather in Rhode Island, December 9 to 10, 20176 events
- Winter Weather in New York, December 9, 20175 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729985, 729987, 729988, 729989, 729990, 729986.